Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Albuquerque, NM

October 26, 2002Cibola County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 26, 2002, 3:12 PM MST for Cibola County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2002, 3:12 PM MST (22:12 UTC)
Expired
Oct 26, 2002, 3:45 PM MST
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Cibola County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 262212
SVRABQ
NMC006-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT SAT OCT 26 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 445 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SKYLINE-GANIPA...OR ABOUT 14 MILES WEST OF
  LAGUNA PUEBLO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CUBERO AT 420 PM MDT
  8 MILES NORTHWEST OF NEW LAGUNA AT 425 PM MDT
  2 MILES NORTHWEST OF CEBOLLETA AT 440 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3508 10773 3495 10758 3515 10722 3532 10748

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 3:00 PM MST, 12 minutes earlier.

Area forecast discussion, Oct 26, 3:00 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT SAT OCT 26 2002

MOISTURE...LIFT AND INSTABILITY. IMPRESSIVE LOW LEVEL MSTR RETURN
INTO CNTL/SW NEW MEXICO TODAY...AT LEAST FOR LATE OCTOBER....WITH SFC
DEW POINTS INTO THE 50S SCNTL/SE AND 40S FOR MOST OTHER AREAS. THIS
RICH LOW LEVEL MOISTURE COUPLED WITH STRONG JET MAX OVERHEAD AND
LARGE SCALE LIFT ASSOCIATED WITH APPROACHING LOW WILL CONTINUE TO
SUPPORT SCT/NMRS COVERAGE OF SHRA/TSRA IN NEAR TERM. APPEARS THE BEST
POTNL FOR SVR TSTMS WILL BE ACROSS SCNTL/SW NEW MEXICO WHERE DEEPEST
MOISTURE/GREATEST INSTABILITY EXISTS...BUT CANT RULE OUT ISOLD
SEVERE FOR CENTRAL SECTIONS EITHER. WILL CONTINUE TO MENTION TSTMS
ACROSS THE EAST, PARTICULARLY NE QUARTER, BUT STORMS SHOULD HAVE
TROUBLE SUSTAINING THEMSELVES AS THEY ENCOUNTER SIGNIFICANTLY COOLER
BOUNDARY LAYER AIR. HAD TO TREND WELL ABOVE GUIDANCE ON MIN TEMPS
ACROSS SCNTL/SE ZONES GIVEN HIGHER THAN FORECAST DEW POINTS.

UPPER LOW INVOF OF SE CA/WRN AZ BORDER APPEARS TO HAVE BOTTOMED OUT.
TWO MORE SIGNIFICANT SHORT-WAVES DIVING DOWN BACKSIDE OF UPPER TROUGH
WILL HELP TO REDEVELOP OR REFORM THE UPPER LOW FARTHER SOUTH OVER SE
AZ SUN AFTERNOON/EVENING...WITH THE ENTIRE TROUGH SYSTEM MOVING
ACROSS OUR REGION SUN NIGHT/MON. WILL GO WITH PC SKIES ACROSS THE
WEST ON MONDAY BUT MAINTAIN CHC OR SLIGHT CHC ACROSS THE CENTRAL AND
EAST DURING THE DAY. SNOW ACCUMS ARE TOUGH CALL...AS WE THINK THERE
WILL BE NEAR ADVY SNOWS ABOVE 9000 OR 9500 FEET TONIGHT THROUGH
SUNDAY NIGHT. WILL CONTINUE TO KEEP ACCUMS JUST ADVY LEVELS (1-3)
TONIGHT BUT LATER SHIFTS MAY HAVE REEVALUATE...ESPECIALLY SUNDAY
NIGHT AS COLDER AIR ALOFT MOVES IN.

MAIN ISSUE IN EXTENDED WILL BE THE ARCTIC BOUNDARY WHICH WILL BEGIN
TO AFFECT THE NORTHEAST WED...AND ALL THE EAST BY THU. KJ

ABQ EB 043/063 040/060 038 41535
SAF EB 037/057 033/056 030 41646
TCC CE 045/063 043/060 041 41835

.ABQ...SVR TSTM WATCH TIL 03Z SOCORRO AND LINCOLN COUNTIES.
Hazardous weather outlook, Oct 26, 10:59 AM MST, 4 hours 13 minutes before
NMZ001>021-026-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT SAT OCT 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON AND THIS EVENING FROM THE CENTRAL HIGH PLAINS EAST OF THE
SANDIA MANZANO MOUNTAINS...SOUTHWARD INTO SOUTH CENTRAL SECTIONS OF
THE OUTLOOK AREA. THE PRIMARY THREAT WILL BE HAIL UP TO 3/4 INCH IN
DIAMETER AND WIND GUSTS OF 40 TO 50 MPH. RAINFALL AMOUNTS OF AROUND
1/2 INCH WILL BE POSSIBLE WITH ANY ONE THUNDERSTORM...WHICH MAY
RESULT IN SOME MINOR RUN OFF PROBLEMS. AS A STORM SYSTEM OVER
SOUTHERN CALIFORNIA DRAWS CLOSER TO THE STATE TONIGHT...LOOK FOR
SNOW TO FALL OVER THE HIGHER TERRAIN ACROSS THE WEST AND NORTH
OVERNIGHT. SOME ACCUMULATION IS POSSIBLE ESPECIALLY ABOVE 8500 FT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A STRONG STORM SYSTEM WILL SWEEP ACROSS THE STATE ON SUNDAY AND EXIT
MONDAY. AS THE SYSTEM PUSHES THROUGH STRONG THUNDERSTORMS ARE
ANTICIPATED ACROSS THE SOUTH LATER SUNDAY AND SOME HAVE THE
POTENTIAL OF BECOMING SEVERE. SNOW SHOWERS WILL ALSO AFFECT THE
HIGHER TERRAIN BUT ACCUMULATIONS AGAIN WILL BE RELEGATED ACROSS THE
HIGHER MOUNTAIN RIDGES AND PEAKS. A SIGNIFICANT POLAR COLD SURGE MAY
ALSO OCCUR WEDNESDAY AND THURSDAY. THE AREAS WHICH HAVE NOT SEEN A
WIDESPREAD KILLING FREEZE ACROSS THE EAST MAY DO SO WITH THIS
FRONT.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:47 PM MSTSevere Thunderstorm WarningABQLincoln43 min
Oct 26, 4:51 PM MSTSevere Thunderstorm WarningABQSandoval39 min
Oct 26, 4:51 PM MSTSevere Thunderstorm WarningABQSandoval39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.